Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 167, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 31, 2000, 4:12 PM CST for Nemaha County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 31, 2000, 4:12 PM CST (22:12 UTC)
- Expired
- Oct 31, 2000, 4:45 PM CST
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 4:20 PM CST | Hail 0.75 | Seneca, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
835 WUUS53 KTOP 312212 SVRTOP KSC131-312245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CST TUE OCT 31 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 445 PM CST * AT 410 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BAILEYVILLE...OR ABOUT 22 MILES EAST OF MARYSVILLE...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... BAILEYVILLE SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3979 9624 3986 9601 3999 9600 3999 9624 $$ 58
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:35 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 31, 2:35 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CST TUE OCT 31 2000 ...MAIN FORECAST PROBLEM IS TIMING AND DURATION OF PCPN... NO TREATS IN THIS COMPLEX FORECAST AS ALL MODELS FAIRLY CONSISTENT IN EJECTING DEEP VIGOROUS UPR LOW FROM 4 CORNERS REGN NEWD INTO NRN PLNS THRU FCST PD. LATEST SATL IMAGES SHOW MODL POSTN LOOKG ON TARGET. GOOD VORT LOBE EXTENDING SWD FROM SYSTEM WILL ROTATE RPDLY EWD TNGT AND EARLY WED. ABUNDANT LO LEVEL MOISTR ALREADY IN PLACE AS EVIDENCE BY DEW PTS WELL INTO THE 60S. AMS VERY UNSTBLE PER LATEST RAOBS WITH POTNL FOR SVR WX, MAINLY OVER NCENTRL PTN OF CWA. WILL GO HIGH POPS TONIGHT MOST ZONES IN CWA DUE TO ONGOING PCPN. BEST UVV AND DYNAMICS OVER ALL OF CWA LATE TONIGHT ALTHOUGH SCT SHWRS/TSTMS ALREADY DEVLOPG. CHALLENGE IS HOW SOON TO END PCPN ON WED. BELIEVE DRY SLOT WILL FOLLOW FRNT CLOSELY INTO CENTRL KS, WITH THIS SHUTTING OFF PCPN BY MID TO LATE MORNG. HOWEVER, FNT MAY SLOW OVER ERN SECTNS ALLOWG PCPN TO LINGER INTO AFTERNOON HRS. IN FACT, HEAVIEST PCPN MAY NOT GET TO FAR ERN ZONES UNTIL WELL AFTER MIDN. SFC GRADIENT WILL CONTINUE TIGHT INTO WEDNESDAY, THUS WILL MENTION WINDY OR BREE[ZY CONDITIONS IN FCST. TEMPS A BIG CHALLENGE THRU PD DUE TO PCPN, WIND AND ADVECTION BUT FWC NUMBERS LOOK BEST AND WILL STICK CLOSE TO THEM. .TOP...NONE. MA
In the hours before
Special weather statement, Oct 31, 11:52 AM CST, 4 hours 20 minutes before
KSZ008>010-020>022-034>036-312300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1152 AM CST TUE OCT 31 2000 STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PARTS OF NORTHCENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL KANSAS AFTER ABOUT 3 PM, AND MOVE QUICKLY NORTHEAST INTO NORTHCENTRAL KANSAS. THE MAIN THREAT WITH THESE SEVERE STORMS WILL BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. A STRONG UPPER LEVEL STORM SYSTEM OVER THE CENTRAL ROCKIES WILL MOVE EAST THIS AFTERNOON AND TONIGHT. THE STORM SYSTEM WILL INTERACT WITH VERY HUMID AND UNSTABLE AIR OVER THE CENTRAL PLAINS TO PRODUCE WIDESPREAD, AND POSSIBLY SEVERE, THUNDERSTORMS. MA
Local storm report, Oct 31, 3:03 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT TUE OCT 31 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
m
0247 PM 1 E BLUE RAPIDS KS .88 INCH HAIL
10/31/00 MARSHALLLocal storm report, Oct 31, 3:04 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT TUE OCT 31 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0247 PM 1 E BLUE RAPIDS KS 60 MPH TSTM GUST
10/31/00 MARSHALLLocal storm report, Oct 31, 3:37 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT TUE OCT 31 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM 4 N OLSBURG KS .75 INCH HAIL
10/31/00 POTTAWATOMIE PUBLIC REPORTED DIME
SIZE HAIL
0300 PM 6 SW FRANKFORT KS .75 INCH HAIL
10/31/00 ; MARSHALL PUBLIC REPORTED DIME
SIZE HAILLocal storm report, Oct 31, 3:49 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CST TUE OCT 31 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
X
0335 PM 1 N OKETO KS 1.5 INCH HAIL
10/31/00 MARSHALL PUBLIC REPORTED WALNUT
SIZE HAIL.Local storm report, Oct 31, 4:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CST TUE OCT 31 2000
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 1 W NORWAY KS .88 INCH HAIL
10/31/00 REPUBLIC
0355 PM FRANKFORT KS 1 INCH HAIL
10/31/00 MARSHALL NICKLE TO QUARTER SIZE
HAILThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:29 PM CST | Severe Thunderstorm Warning | TOP | Republic | 31 min |
| Oct 31, 2:39 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 36 min |
| Oct 31, 3:15 PM CST | Severe Thunderstorm Warning | TOP | Marshall | 30 min |
| Oct 31, 3:43 PM CST | Severe Thunderstorm Warning | TOP | Marshall | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.